The sniffling, sneezing and watery eyes of spring send millions of people to the pharmacy for relief. If your allergies aren’t severe enough to warrant a prescription medication, there are countless over-the-counter options available. But which will work best for you? National drug-store chain Rite Aid offers the following guidelines to understanding antihistamines.
First of all, antihistamines fall into two groups: first generation, which has a sedation effect; and second generation, which is likely to cause less drowsiness. Both types are considered as effective as prescription medications. In fact, many of them were formerly only available with a prescription.
First-generation antihistamines, including nonprescription diphenhydramine (Benadryl®), doxylamine, and brompheniramine, may cause substantial drowsiness—enough to make it difficult to think clearly or control your movements—as well as the typical dry mouth and eyes of an antihistamine. Only take this type of medication if you’re spending the day at home.
Second-generation antihistamines include the nonprescription loratadine (Claritin®), cetirizine (Zyrtec®), fexofenadine (Allegra®), and generic versions. Compared with first-generation medicines, many of these are less sedating and some may be more convenient since they continue working for up to 24 hours. According to Rite Aid, however, even newer generation antihistamines cause drowsiness in some people, so proceed with caution.
For multi-symptom allergy sufferers, many antihistamines are available in combination with other medications, such as a decongestant. A decongestant may lessen a first-generation antihistamine’s sedating effect, as well.
Pay close attention to drug interaction warnings. Antihistamines can interact with medications for other conditions—especially sedatives, sleeping pills, and muscle relaxants. Alcohol can also intensify the sedating effect of any antihistamine. In addition, make sure you are not using two products with the same ingredients. For example, a decongestant/antihistamine combination product along with a single ingredient antihistamine product.
If you’re not responding well to an antihistamine, try another one; however, read the label carefully to ensure it offers a different active ingredient.
Lastly, says Rite Aid, if you’d like to avoid medication all together, consider a saline rinse. Known as nasal irrigation, this method flushes out the sinuses and may ease your symptoms.
Published with permission from RISMedia.